Hydrocodone and Alcohol Substance Abuse
By: Zinnia Healing Editorial Staff | Edited By: Rebecca Hill
Mixing Alcohol With Hydrocodone: What Are the Dangers?
Hydrocodone is a prescription pain reliever used to treat chronic pain and coughing. Mixing prescription painkillers like hydrocodone with alcohol is not only dangerous but can also be deadly. People who use a combination of these substances may suffer from immediate mental and physical health complications. Others develop chronic complications that require treatment for many years and, in some cases, life.
The U.S. Department of Health and Human Services declared a public health emergency in 2017 due to increased opioid medication use. Since that day, more than 10.1 million people have misused opioids, with more than 70,630 dying from an overdose. This crisis is only exacerbated by combining opioids like oxycodone or hydrocodone with alcohol.
Due to the addictive nature of both hydrocodone and alcohol, abruptly quitting may result in dangerous withdrawal symptoms. Zinnia Healing offers Medication-Assisted detox programs to lessen these symptoms and increase the likelihood of a safe and successful path to sober living. Call us at (855) 430-9439 to start the next step to sobriety.
Hydrocodone: What Is It?
Hydrocodone is a Schedule II opioid. Schedule II opioids are drugs with a high potential for abuse, often leading to psychological and physical dependence. Although hydrocodone is available in its pure form, it is usually prescribed with a co-ingredient, acetaminophen. This medication binds to the opioid receptors in your brain, resulting in analgesia (the inability to feel pain) and euphoria. The effects of hydrocodone are highly sought after in the illicit market, making it one of the most popular street drugs. This medication is prescribed in liquid, tablet, and capsule form to treat cough and moderate to severe pain.
Hydrocodone is available under the following trade names:
Before hydrocodone went from a Schedule III to a Schedule II drug, it was easier to obtain by prescription. However, since the rescheduling, opioid addicts are forced to doctor shop or purchase the medication on the streets. According to the U.S. Department of Justice Drug Enforcement Administration’s 2018 National Drug Treatment Assessment, hydrocodone addiction has decreased steadily since the rescheduling of this drug in 2014. Ohio had the highest reports of hydrocodone use out of the states assessed.
Are you at risk of hydrocodone addiction? Call Zinnia Healing at (855) 430-9439 to take advantage of our addiction treatment programs to help you stop opiate use. We have facilities across the country with accredited programs that can help. In addition, our team of professionals is standing by 24/7 to help.
Side Effects of Hydrocodone
Hydrocodone has several adverse effects and contraindications that affect every system in the body.
- Respiratory: Hydrocodone may cause severe respiratory depression, making breathing difficult. This symptom increases the likelihood of developing respiratory tract infections.
- Cardiovascular: In addition to suppressing the respiratory system, hydrocodone also lowers blood pressure and slows the heart rate and swelling of the limbs (peripheral edema).
- Neurological: Hydrocodone may cause headaches. It also causes the user to become unusually fatigued, including drowsiness and sedation. For some, hydrocodone triggers insomnia, anxiety, and dizziness. You may even feel chills.
- Dermatologic: Some people develop itchy skin, leading to skin rashes while using this medication. You may also experience extreme sweating (diaphoresis).
- Gastrointestinal: Gastro upset may develop from using hydrocodone. This includes vomiting, stomach pain, and gastrointestinal tract infection (gastroenteritis).
- Genitourinary: Hydrocodone can cause inflammation in the urinary tract. This may cause urinary retention, which increases the risk of a urinary tract infection.
- Otic: You may experience audible disturbances (tinnitus) or sensorineural hearing loss while using this medication.
The Drug Enforcement Agency (DEA) requires physicians to monitor the use of this drug due to concerns about its misuse and side effects.
What Are the Risks of Mixing Alcohol and Hydrocodone?
Hydrocodone affects the central nervous system (CNS) by depressing its functions. Taking this medication with another CNS depressant – like alcohol – can lead to immediate complications, like profound sedation and severe respiratory depression. These life-threatening interactions are just a few examples of why mixing hydrocodone with alcohol is so dangerous. Other dangers include injury, engaging in risky behavior, and overdose.
Injury and Risky Behavior
When under the influence of opiates, the risk of injury increases due to the suppressing nature of these drugs. However, when mixing alcohol with an opiate like hydrocodone, the risk of injury increases even more.
Since the depressive effects of this combination aren’t timed, you will not have a warning before your motor skills become impaired. Risky behaviors from impaired judgment, such as having unprotected sex, syringe use or sharing syringes, and driving under the influence, increase when abusing alcohol and drugs. This increases the likelihood of being injured in a car accident or while using dangerous objects.
According to the Colorado Department of Transportation, combining drugs with alcohol increases risky driving and crashes. This combination also increases traffic fatalities, which have gone up 44% in Colorado alone.
According to the Centers for Disease Control and Prevention, polysubstance use, which includes mixing hydrocodone with alcohol, increases the risk of overdose and death. In fact, 1 in 7 opioid deaths is caused by mixing alcohol with opioids like hydrocodone. In addition, within a few hours of mixing these substances, a person will experience difficulty breathing, the inability to breathe, brain damage, heart damage, and death.
The warning signs of overdose include:
- Clammy skin
- Blue lips
- Fingernails that are purple or blue
- No signs of breathing
- Slow heart rate or no heart rate
- Loss of consciousness
- Cannot speak
- Vomiting or making gurgling sounds
If you notice any of these signs following the consumption of alcohol and hydrocodone, call 911 immediately.
Are you or someone you know at risk of an overdose from abusing hydrocodone and binge drinking alcohol? Zinnia Healing treatment centers can help. We offer inpatient detox programs and counseling services to help those with hydrocodone addiction live a clean and fulfilling life. Don’t struggle with painful withdrawal symptoms alone; we’re here to help. Call us today at (855) 430-9439 for more information.
Long-Term Effects of Mixing Alcohol With Hydrocodone
Both alcohol and hydrocodone carry long-term health risks related to abuse. When mixing alcohol with hydrocodone, these health risks may worsen or develop quicker. According to the U.S. Surgeon General, alcohol and drug misuse have negative consequences that are directly associated with substance misuse, how often it is used, and the method of use. Therefore, the long-term effects of abusing drugs and alcohol are inevitable.
Long-Term Health Effects
Using hydrocodone or alcohol in an abusive manner (which includes combining the two) increases the risk of long-term health effects, including mental and physical health. For example, drinking in an abusive manner can, over time, cause a weakened immune system, heart attack, stroke, liver disease, hypertension, and even cancer. It can also cause learning and memory issues, including dementia.
Misusing hydrocodone can change pain sensitivity over time, prompting a person to use more of the drug than prescribed to relieve pain. In addition, when abusing this drug in combination with alcohol, your breathing may become suppressed, resulting in respiratory failure. When your lungs fail to exchange oxygen and carbon dioxide normally, the condition is called hypoxemia. Brain and heart damage is inevitable when bodily tissues don’t receive enough oxygen. A person could die in acute cases that often result from an overdose.
How to Know If You Have a Problem With Alcohol and Hydrocodone Abuse
People who abuse drugs, alcohol, or a combination of the two require assistance to stop using them safely. Both alcohol and hydrocodone risk addiction, resulting in painful withdrawal symptoms when trying to quit. This can cause a person to relapse or overdose.
If you experience any of the following, you may have an issue with polysubstance abuse:
- You use alcohol to enhance the effects of hydrocodone or vice-versa.
- You use a combination of alcohol and hydrocodone to de-stress after a particularly upsetting event.
- You mix hydrocodone and alcohol together to numb your feelings.
- You don’t feel “normal” without using hydrocodone and alcohol.
- You use hydrocodone without a prescription in combination with alcohol.
- You can’t stop using alcohol and hydrocodone together despite the side effects.
- You experience withdrawal symptoms when trying to stop using hydrocodone and alcohol.
If you or a loved one are unable to stop using painkillers like hydrocodone and alcohol together, you may need assistance from a drug or alcohol addiction treatment center.
How Zinnia Healing Can Help
Substance abuse is a mental health disorder that requires professional help to address addiction’s many effects and complications. Zinnia Healing offers residential substance abuse programs like inpatient detox — supervised by medical professionals — to treat this disorder. Our staff will treat you with the kindness and respect you deserve while getting clean from hydrocodone and alcohol use. Discontinuing substance abuse is hard, but we’re here to make it easier. Call us at (855) 430-9439 to get started today.